Hello to all my fellow narcs and our supporters! This is only my second post to any website about N. It's been about a 1.5 yrs since I was diagnosed. I'm currently on a treatment plan of Xyrem and daily stimulants. Just recently my dr(who was orignally part of the clinical trials for Xyrem) switched me from ritalin to a dextroamphatamine(generic). Anyone have any insight about potency and side effects? I'm really hoping that this new one will help, not sure if I need to up my Xyrem or not.
Laid off of work due to the recession in early 2009. I recently have gone back to college and currently enrolled for the Spring semester that starts tomorrow. A little apprehensive about it though. Last semester I'd enrolled for a total of 15.5 hrs. Not sure what I was thinking registering for so many classes after being out of college for over 11yrs. (probably the sleep, a nap and rit kicked in :D ) Only had to drop one class(2hrs) and finished with all A's. It took everything I could give to pull that off. Thank God for my family support! I've had to move back home with them. It is what it is.
I tried to get a part time job and go to school full-time. Can we say "NO WAY" :o ! The hours they had me scheduled varied from am to pm. I lasted a whole 6wks! I there anyone out there who can relate? How are we supposed to do this? I can tell you this the last 5 months have really been eye opening. I CAN &will make my dreams come true but I really have to take care of myself. I've taken my diagnosis of N seriously, but I don't think I've truly accepted how much my entire life is affected by it. Anyone else feel like this too! Would love to hear from any one about their own day to day life experiences being a N or supporting a N.
Hey and welcome! Well lets answer your medication questions first. Unfortunately ritalin and amphetamines have different mechanisms which means strength and effectiveness vary from person to person. As for the side effects of dextroamphetamines, aside from abuse potential (inherent in all our drugs, unfortunately), there doesn't appear to be much, though I pulled this from epocrates.com (great site if you have a question about meds, you just have to register first, they even have phone apps):
|Stop using dextroamphetamine and call your doctor at once if you have any of these serious side effects:|
* fast or pounding heartbeats;
* feeling light-headed, fainting;
* dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure); or
* tremor, restlessness, hallucinations, unusual behavior, or motor tics (muscle twitches).
Less serious side effects may include:
* headache or dizziness;
* sleep problems (insomnia);
* dry mouth or an unpleasant taste in your mouth;
* diarrhea, constipation;
* loss of appetite, weight loss; or
* loss of interest in sex, impotence, or difficulty having an orgasm.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
As for the Xyrem, I forsee no reason to alter the dose. You just take enough for you to fall asleep and that's it. I'm no expert though to I would go off of what your doctor says (who sounds like an expert on the stuff lol).
Lastly, way to go in school, I swear us narcoleptics are some of the smartest people, and we only have narcolepsy to keep us from enslaving the world or something haha!